Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 11, 2017, 4:44 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 4:44 PM EDT (20:44 UTC)
- Expired
- Aug 11, 2017, 5:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 86 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WUUS51 KCAR 112044
SVRCAR
MEC009-019-029-112130-
/O.NEW.KCAR.SV.W.0030.170811T2044Z-170811T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
444 PM EDT FRI AUG 11 2017
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southeastern Maine...
Northern Hancock County in southeastern Maine...
East central Penobscot County in east central Maine...
* Until 530 PM EDT
* At 444 PM EDT, a severe thunderstorm was located near Lakeville, or
17 miles east of Lincoln, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Springfield, Lakeville, Lee and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4522 6812 4528 6832 4545 6814 4535 6796
TIME...MOT...LOC 2044Z 215DEG 11KT 4530 6815
HAIL...1.00IN
WIND...60MPH
$$
BloomerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:04 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 11, 4:04 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
404 PM EDT Fri Aug 11 2017
.SYNOPSIS...
Low pressure will track northwest of the region Saturday. A
cold front will cross the region Sunday, followed by high
pressure on Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Showers and thunderstorms have wound down this afternoon as the
upper level shortwave has lifted out of the region. Still
seeing a few showers out there, and the latest mesoanalysis from
SPC shows MUCAPE of 500-1000 J/kg across much of the area.
Therefore expect thunderstorms will still be possible into early
evening, and one or two may get strong enough to produce some
small hail and heavy rain this afternoon. Otherwise, expect
we'll see a brief period of dry weather once the sunsets, but
more showers will move in from the west later tonight as another
shortwave swings by overhead. This activity will continue into
the morning hours on Saturday, then precipitation will wane over
much of the region as the upper support moves away. The
exception will be the far western areas where showers and
thunderstorms will be possible through the afternoon hours due
to an approaching upper trough. Tonight's lows will be on the
muggy side, mainly in the mid and upper 50s. Saturday will be on
the cooler side owing to the morning showers and plenty of
cloud cover.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Sunday could be an active convective day.
Saturday night will see some low clouds and fog develop w/a sse
flow setting up. A warm front is forecast to lift n as low pres
moves into Quebec. There appears to be enough forcing in the mid
levels to set off some showers and possibly a couple of tstms.
There does appear to be some elevated instability as noted by
the NAM and to an extend the GFS to allow for some storms.
Confidence attm is low and therefore, decided to go w/a slight
chance for tstms even to the coast w/the elevated instability.
Lapse rates do look to be in the range to allow for updraft
potential. As the low pres center moves across Quebec it will
bring a cold front across the region. The atmosphere looks like
it does have some time to destabilize by late morning into the
afternoon to allow for some convection. Strong upper support
along w/some cooling aloft could allow for organized convection
and lapse rates support this potential(6.5 c/km). SPC has kept
the region in a Marginal Risk for a few storms to become severe.
Since this is day 2 and there is still sufficient time to
assess this potential, will let the later shifts take another
look at things. Afternoon temps for Sunday will warm well into
the 70s and hit around 80 for the Central Highlands and
Downeast.
The cold front is slated to be off the coast by Sunday evening
w/clearing taking place. Winds are forecast to drop off as high
pres is set to ridge into the region overnight. Despite the
light w wind, decided to carry some patchy fog especially for
areas that get the rainfall. Monday looks to be a dry day and
comfortable as high pres briefly ridges over the region. Decided
on a blend of the guidance for Monday's daytime temps showing
reading near normal for August.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Somewhat unsettled into mid week.
A potent system rolling out of the midwest is shown by the long
range guidance to affect the CWA Tuesday into Wednesday with
showers and tstms. The GFS and ECMWF both point to some llvl
warming ahead of the apchg cold front on Tuesday along with some
cooling aloft. This looks like it could be enough to support
tstm activity both Tuesday and again on Wednesday. Decided to
add the mention of tstms for both of these days. The upper
system is forecast to move away from the region by Thursday
allowing for a drier high pres to move across the region.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions will be short-lived this evening as
another round of showers moves in toward 06z tonight and
continues through 15z Saturday. MVFR conditions will be likely
in rain. Patchy fog is also expected 04z-13z Saturday, with IFR
possible. Conditions will gradually improve from west to east
after 15z Saturday as showers come to an end. Expect all sites
to return to VFR by 20z or so.
SHORT TERM: VFR going to MVFR and possibly IFR overnight
Saturday night into Sunday morning especially from KHUL down to
KBGR and KBHB. Conditions are expected to go to VFR by mid
morning w/some showers and tstms expected by Sunday afternoon
into the evening. This would bring conditions down briefly to
IFR and perhaps IFR. Improvement by Monday as drier air works
its way into the region w/VFR. More showers and tstms for
Tuesday w/conditions down at times to MVFR and IFR.
&&
.MARINE...
NEAR TERM: No headlines will be needed over the waters through
the first half of the weekend as both winds and seas will remain
below Small Craft levels.
SHORT TERM: No headlines anticipated for this term. Light sse
winds(10 kts) Saturday night into Sunday w/fog being a nuisance
to mariners along w/a few tstms. Winds and seas could be higher
in the tstms. SSW winds out ahead of the cold front on Sunday
will bring winds up to 10-15 kts w/seas around 3 ft. Winds
turning to the wnw later Sunday night into Monday will knock
seas back to around 2 ft.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...Hastings
Short Term...Hewitt
Long Term...Hewitt
Aviation...Hastings/Hewitt
Marine...Hastings/HewittHazardous weather outlook, Aug 11, 5:43 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Caribou ME 543 AM EDT Fri Aug 11 2017 MEZ001>006-010-011-015>017-031-032-121200- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 543 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-121200- Coastal Hancock-Coastal Washington- 543 AM EDT Fri Aug 11 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-121200- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 543 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Norcross
In the hours before
Special weather statement, Aug 11, 12:09 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Caribou ME
1209 PM EDT FRI AUG 11 2017
MEZ006-111700-
Southeast Aroostook-
1209 PM EDT FRI AUG 11 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN AROOSTOOK
COUNTY...
At 1208 PM EDT, strong thunderstorms were clustered 7 miles north of
Haynesville, or 15 miles southwest of Houlton, moving northeast at 25
mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Houlton, Hodgdon, Island Falls, Amity, Haynesville, Cary Plantation,
Littleton, Linneus, Oakfield, New Limerick, Ludlow, Weston, Cary,
Dyer Brook, Orient, Forkstown and North Amity.
This includes the following highways...
Interstate 95 between mile makers 293 and 304.
US Highway 1 between Orient and Littleton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4590 6777 4588 6781 4586 6780 4583 6776
4580 6781 4576 6781 4575 6779 4573 6778
4573 6780 4572 6781 4602 6827 4626 6778
4594 6778 4592 6775
TIME...MOT...LOC 1608Z 218DEG 22KT 4594 6802
BloomerLocal storm report, Aug 11, 12:36 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1236 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL HOULTON 46.13N 67.84W
08/11/2017 M1.00 INCH AROOSTOOK ME TRAINED SPOTTER
&&
MBHSpecial weather statement, Aug 11, 1:05 PM EDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Caribou ME 105 PM EDT FRI AUG 11 2017 MEZ002-006-111800- Southeast Aroostook-Northeast Aroostook- 105 PM EDT FRI AUG 11 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AROOSTOOK COUNTY... At 104 PM EDT, strong thunderstorms with very heavy rain were clustered 10 miles north of Houlton, moving northeast at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Ponding on roadways is likely along the Route 1 Corridor between Houlton and Mars Hill. Locations impacted include... Houlton, Bridgewater, Littleton, Linneus, Monticello, Blaine, Westfield, New Limerick and Ludlow. This includes the following highways... Interstate 95 between mile makers 295 and 304. US Highway 1 between Houlton and Blaine. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4609 6799 4651 6801 4651 6779 4612 6778 TIME...MOT...LOC 1704Z 239DEG 16KT 4627 6788 Bloomer
Special weather statement, Aug 11, 3:24 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
324 PM EDT FRI AUG 11 2017
MEZ015-112015-
Southern Penobscot-
324 PM EDT FRI AUG 11 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PENOBSCOT
COUNTY...
At 323 PM EDT, strong thunderstorms were clustered 8 miles west of
Hermon, or 8 miles east of Newport, moving east at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Newport, Hampden, Hermon, Levant, Carmel, Newburgh, Plymouth, Etna,
Stetson, Dixmont and Detroit.
This includes the following highways...
Interstate 95 between mile makers 158 and 175.
State Highway 11 near Newport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4472 6920 4473 6921 4472 6926 4480 6929
4482 6928 4486 6929 4494 6898 4475 6893
4470 6920
TIME...MOT...LOC 1923Z 255DEG 9KT 4482 6909
BloomerThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:50 AM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 15 hr |
| Aug 11, 12:09 PM EDT | Special Weather Statement | CAR | 51 min | |
| Aug 11, 12:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 29 min |
| Aug 11, 1:05 PM EDT | Special Weather Statement | CAR | 55 min | |
| Aug 11, 1:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 36 min |
| Aug 11, 3:24 PM EDT | Special Weather Statement | CAR | Waldo | 51 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.